Whittaker vectors and the Goodman-Wallach operators. (English) Zbl 0723.22019

Let G be a connected real semisimple Lie group, \(G=KA_ mN_ m\) an Iwasawa decomposition of G and \(P_ m=M_ mA_ mN_ m\) a minimal parabolic subgroup of G. Let \(P=MAN\) be a parabolic subgroup of G whose complexified Lie algebra \({\mathfrak p}={\mathfrak man}\) contains the Lie algebra of \(P_ m\) and let \(\psi\) be a character of N. For a left U(\({\mathfrak g})\)-module V let \(Wh_{{\mathfrak n},\psi}(V)\) [resp. \(Wh^*_{{\mathfrak n},\psi}(V)]\) denote the space of [resp. dual] Whittaker vectors and \(Wh^ G_{{\mathfrak n},\psi}(V)\) the space of global Whittaker vectors, i.e., the image of \(\Gamma\) : Hom\({}_{U({\mathfrak g})}(V,A(G,{\mathfrak n},\psi))\to Wh^*_{{\mathfrak n},\psi}(V)\) defined by \(\Gamma (F)(v)=(F(v))(e)\) (for \(v\in V)\), where A(G,\({\mathfrak n},\psi)\) is the space of Whittaker functions on G. Then under some restrictions on G,\({\mathfrak n},\psi\) the problems of the nontriviality of \(Wh^ G_{{\mathfrak n},\psi}(V)\) and \(Wh^*_{{\mathfrak n},\psi}(V)\), the finiteness of their dimensions and the explicit form of these, the coincidence of the two spaces, the relation between \(Wh^*_{{\mathfrak n},\psi}(V)\) and the associated variety of the annihilator of V in U(\({\mathfrak g})\) have been studied by various people. The author gives generalizations of the answers to the problems by constructing sufficiently many global Whittaker vectors.
One of the main results is the following. Let V be an irreducible Harish- Chandra module and suppose that there is a nonsingular pairing between V and the highest weight left U(\({\mathfrak g})\)-module L(\({\mathfrak p},\lambda)\) with highest weight \(\lambda \in P_ S^{++}\). Then a nontrivial global Whittaker vector on V is constructed from \(Wh_{{\mathfrak n},-\psi}(\hat L({\mathfrak p},\lambda)):\) the author proves that \(Wh_{{\mathfrak n},- \psi}(\hat L({\mathfrak p},\lambda))\subset L^{\chi}({\mathfrak p},\lambda)\) \((1\leq \chi <2)\), where L(\({\mathfrak p},\lambda)\) and \(L^{\chi}({\mathfrak p},\lambda)\) are the formal and Gevrey completions of L(\({\mathfrak p},\lambda)\) respectively. Then, by the same method as Goodman and Wallach used in the case when \({\mathfrak n}\) is a nilradical of a Borel subalgebra, the author obtains that if \(\psi\) is admissible, \(Wh^ G_{{\mathfrak n}_{m,\psi}}(V)=Wh^*_{{\mathfrak n}_{m,\psi}}(V)\).


22E46 Semisimple Lie groups and their representations
22E30 Analysis on real and complex Lie groups
22E47 Representations of Lie and real algebraic groups: algebraic methods (Verma modules, etc.)
17B10 Representations of Lie algebras and Lie superalgebras, algebraic theory (weights)
17B35 Universal enveloping (super)algebras
Full Text: DOI


[1] [BV]Barbasch, D. &Vogan Jr., D. A., The local structure of characters.J. Funct. Anal., 37 (1980), 27–55. · Zbl 0436.22011
[2] [BW]Borel, A. &Wallach, N. R.,Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups. Annals of Mathematics Studies, Princeton University Press, Princeton N.J., 1980. · Zbl 0443.22010
[3] [CC1]Casian, L. G. &Collingwood, D. A., Complex geometry and the asymptotics of Harish-Chandra modules for real reductive Lie groups I.Trans Amer. Math. Soc., 300 (1987), 73–107. · Zbl 0657.22016
[4] [CC2]–, Complex geometry and the asymptotics of Harish-Chandra modules for real reductive Lie groups II.Invent. Math., 86 (1986), 255–286. · Zbl 0657.22017
[5] [CC3]Casian, L. G. & Collingwood, D. A., Weight filtrations for induced representations of real reductive Lie groups (preprint, 1986).
[6] [CO]Casselman, W. &Osborne, M. S., The restriction of admissible representations to II.Math. Ann., 233 (1978), 193–198. · Zbl 0355.20041
[7] [Gd1]Goodman, R., Differential operators of infinite order on a Lie group I.J. Math. Mech., 19 (1970), 879–894. · Zbl 0201.46001
[8] [Gd2]–, Differential operators of infinite order on a Lie group II.Indiana Univ. Math. J., 21 (1971), 383–409. · Zbl 0246.22011
[9] [Gd3]–, Horospherical functions on symmetric spaces.Canadian Mathematical Society Conference Proceedings, 1 (1981), 125–133.
[10] [GG]Gelfand, I. M. &Graev, M. I., Construction of irreducible representations of simple algebraic group over a finite field.Soviet Math. Dokl., 3 (1962), 1646–1649. · Zbl 0119.26901
[11] [Gv]Gevrey, M., Sur la nature analytique des solutions des équations aux dérivées partielles.Ann. Sci. École Norm. Sup., 35 (1918), 129–190. · JFM 46.0721.01
[12] [GW]Goodman, R. &Wallach, N. R., Whittaker vectors and conical vectors.J. Funct. Anal., 39 (1980), 199–279. · Zbl 0475.22010
[13] [Ha1]Hashizume, M., Whittaker models for semisimple Lie groups.Japan J. Math., 5 (1979), 349–401. · Zbl 0506.22016
[14] [Ha2]Hashizume, M., Whittaker models for representations with highest weights.Lectures on harmonic analysis on Lie groups and related topics (Strasbourg, 1979), 45–50; Lectures in Math., 14, Kinokuniya Book Store, Tokyo, 1982.
[15] [Ha3]–, Whittaker functions on semisimple Lie groups.Hiroshima Math. J., 13 (1982), 259–293. · Zbl 0524.43005
[16] [He]Helgason, S., A duality for symmetric spaces with applications to group representations.Adv. in Math., 5 (1970), 1–154. · Zbl 0209.25403
[17] [Ho]Howe, R., Wave front sets of representations of Lie groups, inAutomorphic Forms, Representation Theory, and Arithmetic. Bombay, 1981.
[18] [HS]Hecht, H. &Schmid, W., Characters, asymptotics and n-homology of Harish-Chandra modules.Acta Math., 151 (1983), 49–151. · Zbl 0523.22013
[19] [Jc]Jacquet, H., Fonction de Whittaker associées aux groupes de Chevalley.Bull. Soc. Math. France, 95 (1967), 243–309. · Zbl 0155.05901
[20] [JL]Jacquet, H. &Langlands, R. P.,Automorphic forms on GL(2). Lecture Notes in Mathematics, No. 114, Springer-Verlag, Berlin-Heidelberg-New York, 1970. · Zbl 0236.12010
[21] [Jo]Joseph,A., Goldie rank in the enveloping algebra of a semisimple Lie algebra II.J. Algebra, 65 (1980), 284–306. · Zbl 0441.17004
[22] [Ka1]Kawanaka, N., Generalized Gelfand-Graev representations and Ennola duality, inAlgebraic Groups and Related topics. Adv. Stud. in Pure Math. Kinokuniya Book Store and North-Holland, 1985, 175–206.
[23] [Ka2]–, Generalized Gelfand-Graev representations of exceptional simple algebraic groups over a finite field I.Invent. Math., 84 (1986), 575–616. · Zbl 0596.20028
[24] [Ka3]Kawanaka, N., Shintani lifting and Gelfand-Graev representations. To appear inProc. Symp. Pure Math. (Proc. AMS Summer Institute at Arcata, 1986).
[25] [Km]Komatsu, H., Ultradistributions. I: Structure theorems and a characterization.J. Fac. Sci. Univ. Tokyo, Sect. IA, 20 (1973), 25–105. · Zbl 0258.46039
[26] [Ko]Kostant, B., On Whittaker vectors and representation theory.Invent. Math., 48 (1978), 101–184. · Zbl 0405.22013
[27] [KV]Kashiwara, M. &Vergne, M.,K-types and the singular spectrum, inNon-commutative Harmonic Analysis. Lecture Notes in Mathematics, No. 728, Springer-Verlag, Berlin-Heiderlberg-New York, 1979.
[28] [Le]Lepowski, J., Generalized Verma modules, the Cartan-Helgason theorem, and the Harish-Chandra homomorphism.J. Algebra, 49 (1977), 470–495. · Zbl 0381.17005
[29] [Ly]Lynch, T. E.,Generalized Whittaker vectors and representation theory. Thesis, M.I.T., 1979.
[30] [Ma1]Matumoto, H., Boundary value problems for Whittaker functions on real split semisimple Lie groups.Duke Math. J., 53 (1986), 635–676. · Zbl 0621.22011
[31] [Ma2]–, Whittaker vectors and associated varieties.Invent. Math., 89 (1987), 219–224. · Zbl 0633.17006
[32] [Mc]McConnell, J. C., The K-theory of filtered rings and skew Laurent extensions, inSéminaire d’Algebre Paul Dubreil et Marie-Paule Malliavin. Lecture Notes in Mathematics. No. 1146, 288–298. Springer-Verlag, Berlin-Heidelberg-New York.
[33] [MOE]Moeglin, C., Modéles de Whittaker et idéaux primitifs complètement premiers dans les algèbres enveloppantes.C. R. Acad. Sci Paris, 303 (1986), 845–848. · Zbl 0628.17007
[34] [No]Northcott, D. G.,Finite Free Resolutions. Cambridge University Press, Cambridge-London-New York-Melbourne, 1976. · Zbl 0328.13010
[35] [Qu]Quillen, D. G., Higher K-theory I, inAlgebraic K-theory I; Higher K-theories. Lecture Notes in Mathematics, No. 341, Springer-Verlag, Berlin-Heideberg-New York, 1973. · Zbl 0292.18004
[36] [Ra]Raêvskiî, P. K., Associative hyper-envelopes of Lie algebras, their regular representations and ideals.Trans. Moscow Math. Soc., 15 (1966), 1–54.
[37] [Ro]Roumieu, C., Sur quelques extensions de la notion de distribution.Ann. Sci. École Norm. Sup., 77 (1960), 41–121. · Zbl 0104.33403
[38] [Sch]Schiffmann, G., Intégrales d’entrelacement et fonctions de Whittaker.Bull. Soc. Math. France, 99 (1971), 3–72.
[39] [Shd]Shahidi, F., Whittaker models for real groups.Duke Math. J., 47 (1980), 99–125. · Zbl 0433.22007
[40] [Shl]Shalika, J., The multiplicity one theorem forGL(n).Ann. of Math., 100 (1974), 171–193. · Zbl 0316.12010
[41] [Shp]Shapovolov, N. N., On a bilinear form on the universal enveloping algebra of a complex semisimple Lie algebra.Functional Anal. Appl., 6 (1972), 307–312. · Zbl 0283.17001
[42] [SS]Springer, T. A. &Steinberg, R., Conjugacy classes, inSeminar on Algebraic Group and Related Finite Groups. Lecture Notes in Mathematics, No. 131, Part E. Springer-Verlag, Berlin-Heiderberg-New York, 1970.
[43] [V1]Vogan Jr., D. A., Gelfand-Kirillov dimension for Harish-Chandra modules,Invent. Math., 48 (1978), 75–98. · Zbl 0389.17002
[44] [V2]Vogan, Jr., D. A., The orbit method and primitive ideals for semisimple Lie algebras. Canadian Mathematical Society Conference Proceedings Vol 5,Lie Algebras And Related Topics, (1986), 281–316.
[45] [Wa]Wallach, N. R.,Harmonic Analysis on Homogeneous Spaces. Dekker, New York, 1973. · Zbl 0265.22022
[46] [Y1]Yamashita, H., On Whittaker vectors for generalized Gelfand-Graev representations of semisimple Lie groups.J. Math. Kyoto Univ., 26 (1986), 263–298. · Zbl 0613.22002
[47] [Y2]Yamashita, H., Multiplicity one theorems for generalized Gelfand-Graev representations of semisimple Lie groups and Whittaker models for the discrete series (preprint, 1987).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.